Nebraska, 2024

Hail in Nebraska, June 16, 2024

June 16, 2024 · NWS GLD · 14 events in 2 counties and zones

A pair of nearly stationary storms developed in Southwest Nebraska during the late afternoon into the early evening and produced hail stones up to 4 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A pair of nearly stationary storms developed in Southwest Nebraska during the late afternoon into the early evening and produced hail stones up to 4 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 2:45 PM CST, 2 hours 45 minutes earlier. Its key messages:

  • Temperatures approaching or exceeding 100 degrees are expected across the majority of the Tri-State area today and tomorrow. Heat indices approaching 105 degrees are possible along and east of Highway 283 today.
  • There is a marginal/slight risk for severe thunderstorms this afternoon and evening. Confidence is low in whether or not storms will develop, however if they do large hail and damaging winds will be possible. There is also a risk for a tornado or two if storms develop along a cold front from northern Yuma County eastward along the Kansas and Nebraska border area, including southwest Nebraska.
  • Similar to today, there is a marginal/slight risk for severe thunderstorms Monday afternoon and evening. Confidence remains low on whether or not they will develop. However, conditions remain favorable for large hail, damaging winds and a tornado or two should storms form.
  • Monday will be windy to very windy during the afternoon and evening hours. South winds gusting 40 to 50 mph will be possible. Areas of blowing dust may develop due to the strong winds.
  • Tuesday there is a marginal risk for severe thunderstorms in the afternoon and evening. Confidence is higher that storms will develop. In addition to the severe risk, heavy rainfall and flash flooding will become a concern Tuesday night with repeated rounds of thunderstorms.
Area forecast discussion, Jun 16, 2:45 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
245 PM MDT Sun Jun 16 2024

.KEY MESSAGES...

- Temperatures approaching or exceeding 100 degrees are expected
  across the majority of the Tri-State area today and tomorrow.
  Heat indices approaching 105 degrees are possible along and
  east of Highway 283 today.

- There is a marginal/slight risk for severe thunderstorms this
  afternoon and evening. Confidence is low in whether or not
  storms will develop, however if they do large hail and
  damaging winds will be possible. There is also a risk for a
  tornado or two if storms develop along a cold front from
  northern Yuma County eastward along the Kansas and Nebraska
  border area, including southwest Nebraska.

- Similar to today, there is a marginal/slight risk for severe
  thunderstorms Monday afternoon and evening. Confidence remains
  low on whether or not they will develop. However, conditions
  remain favorable for large hail, damaging winds and a tornado
  or two should storms form.

- Monday will be windy to very windy during the afternoon and
  evening hours. South winds gusting 40 to 50 mph will be
  possible. Areas of blowing dust may develop due to the strong
  winds.

- Tuesday there is a marginal risk for severe thunderstorms in
  the afternoon and evening. Confidence is higher that storms
  will develop. In addition to the severe risk, heavy rainfall
  and flash flooding will become a concern Tuesday night with
  repeated rounds of thunderstorms.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 222 PM MDT Sun Jun 16 2024

Across the region this afternoon, skies are mainly sunny, expect for
mostly sunny skies across central portions of the CWA. This is where
a meandering frontal boundary resides, with cumulus starting to pop
up along it. Temperatures as of 100 PM MDT are ranging in the
80s/90s north of boundary into Nebraska. south of the boundary, 90s.
For winds, south of the boundary, S/SE flow persists with gusts into
the 20-25 mph range at times. Along the boundary, variable winds at
times and to the north, E/NE flow persists.

Weather concerns in the short term period will focus on the
potential for strong to severe storms over portions of the area
during the afternoon/evening hours today through Tuesday. Some
blowing dust is possible Monday afternoon. Increased chances for
rw/trw Tuesday/Tuesday evening could bring about heavy
rainfall/flooding concerns in addition to the threats from severe
storms(wind, hail, etc).

For the remainder of the afternoon hrs into this evening, the wx
threat will focus on where the aforementioned boundary resides. SPC
has increased the Marginal risk in areas along/north of Highway 36
in NE/KS due to increased instability/moisture with a more easterly
fetch. Between the HRRR, RAP and NamNest, the NamNest is the most
aggressive with storm potential starting along and north of the
front/boundary around 00z Monday, lifting north and east through
06z. HRRR/RAP only shows a few isolated cells that amount to very
little. There is decent shear along/ahead of the front thanks to the
easterly flow. Soundings from the HRRR around 21z-22z do show
inverted-v profile and DCape around 1700-1800 j/kg, and SBCape
around 1100-1200j/kg. So if a storm could initiate, it could grow
fairly quickly with potentially all threat mode on the table,
especially damaging winds. With the uncertainty of
formation/coverage, plan on keeping close to previous forecast (20-
30% pops) for now. The later evening hours do show the potential for
isolated rw/trw potential, so will trend a 20 pop through the CWA
into Monday morning.

Going into Monday, a similar situation to today. Front will remain
the focus for any strong to severe storms. Surface low on the
western side of the front in Colorado will focus increased southerly
flow to areas across NE/KS. Models are hinting at 40-50 mph gust
potential, especially in KS. Numbers stay low enough not to warrant
a high wind watch, but need to be monitored for next forecast
issuance. Also, western portions of Kit Carson/Cheyenne counties
into Yuma county in Colorado will be on the low end for RH during
the afternoon hrs. Areal coverage combined with winds meeting
criteria warrants a fire wx watch(17z Mon-02z Tue) at this time.
Local guidance is close to having patchy blowing dust in the
southwest, so have kept a mention in but decreased coverage from
previous forecast.

The rest of the weather concerns will be on the threat for storms.
CAMs are showing best chance from 00z Tuesday onward with the front
lifting into northern tier CWA zones. This will bring another round
of hot conditions, drying lower levels out. Model soundings show
increased DCape values around 2000-2200j/kg in the 00z Tuesday
timeframe, with SBCape values around 1200j/kg. Again like today, the
best CAM showing this activity potential, the NamNest, keeps best
chances along/north of the front, Highway 36 and north. Activity
clears quicker than tonight, allowing for coverage to end by 06z
Tuesday.

Both today and Monday will also have high PW values of an inch plus,
mainly in KS/NE, allowing for chances for heavy rainfall and
flooding concerns.

On Tuesday, the low associated with the front is pushed south due to
a nosing ridge from the northern Rockies. This is going to push the
front back south and east as well with it becoming nearly stationary
through the evening hours. This boundary will interact with a
passing 500mb shortwave creating rw/trw chances. With a persistent
feed of moisture into the front area, pops have increased into the
60-80% range for the evening and overnight hours. Highest chances
east near the front. Excessive rain along with another chance for
strong to severe storms occurs. This will be focused in the east
where the front will reside. Wind, hail threats will be on tap,
along with chances for heavy rainfall and flash flooding concerns.
As with the past couple days, precip chances do not let up going
into the midweek timeframe.

For temps, another hot day expected on Monday as highs will range in
the upper 90s to low 100s. Going into Tuesday, with a front over the
area, a wider range for highs is expected with lower 80s in the
northwest into the mid 90s in the east-southeast. Overnight lows
tonight will range from the 60s west of Highway 25, through the
lower to mid 70s along and east of Highway 25. For Monday night,
similar to tonight's numbers, but some upper 50s may be seen in
portions of northeast Colorado. Going into Tuesday night, cooler
with mainly 50s expected. Some locales east of Highway 25/south of
Highway 24 will range into lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 1238 PM MDT Sun Jun 16 2024

Generally west-southwesterly flow is anticipated through the long
term period as high pressure is centered over the Mid-Atlantic
coast, slowing eastward progression of upper troughing over the
western CONUS. In this setup, weak shortwaves will keep daily
chances for showers/storms over the area, generally in the afternoon-
evening hours. Wednesday is the exception, with better chances (to
around 60-70%) and more of a time window for occurrence as chances
continue throughout the day. It's during the latter part of the work
week and into the weekend that the upper trough starts eastward,
eventually shifting flow west-northwesterly with ridging building in
upstream.

Regarding temperatures, Wednesday continues to trend down with highs
topping out in the middle 60s to middle 70s under cloudy skies and
with chances for showers/storms through the day. Partly cloudy
skies, continuing afternoon-evening shower/storm chances, and a
general warming trend to close out the work week into the weekend,
with highs in the 80s Thursday, mid-upper 80s to low-mid 90s
thereafter.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 959 AM MDT Sun Jun 16 2024

VFR conditions for both terminals during the forecast period at
this time. Chance for VCTS for both sites from approx
22z-02z(KGLD) and 01z-05z(KMCK). Low confidence at this time
they will affect either terminal but will monitor for later
updates.

Winds for KGLD, south 10-20kts through 22z then becoming
southeast 15-30kts. From 05z Monday onward, southerly again
around 25-35kts. LLWS 02z-05z Monday 160@45kts and again from
05z onward 180@55kts.

Winds for KMCK, east around 10kts through 20z, then southeast
around 15-25kts. Around 05z Monday, southerly 15-25kts through
15z, with a turn towards southwest around 20-30kts. LLWS
05z-15z Monday 180@50kts and again from 15z onward 190@45kts.

&&

.FIRE WEATHER...
Issued at 242 PM MDT Sun Jun 16 2024

Monday, a Fire Weather Watch is in effect for northeast Colorado
from 11 am to 7 pm. Humidity will drop into the 10-15% range as
winds during the afternoon will increase from the south towards
45 mph. Best criteria will be hit in western portions of the
counties.

&&

.CLIMATE...
Issued at 955 AM MDT Sun Jun 16 2024

Near-record to record high temperatures are expected across
portions of the area on Sunday June 16. High temperature records
for the date (June 16) are listed below.

Location        Record (F)

Goodland KS     101 in 2021+
McCook NE       107 in 1946
Hill City KS    112 in 1946
Burlington CO   103 in 1952
Colby KS        107 in 1946
Tribune KS      103 in 1946
Yuma CO          98 in 1995

A (+) denotes a record set on multiple years.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...Fire Weather Watch from Monday morning through Monday evening
     for COZ252>254.
NE...None.

&&

SHORT TERM...JN
LONG TERM...CC
AVIATION...JN
FIRE WEATHER...JN
CLIMATE...JN
Hazardous weather outlook, Jun 16, 4:53 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
453 PM MDT Sun Jun 16 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
453 PM MDT Sun Jun 16 2024 /553 PM CDT Sun Jun 16 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms may develop across portions of the area
late this afternoon, mainly along and north of Interstate 70.
Isolated severe storms capable of producing large hail and damaging
winds are possible, should storms develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Temperatures will approach or exceed 100 degrees in many areas once
again on Monday. Strong south winds will affect the majority of the
area Monday afternoon. Sustained winds at 30 to 40 mph and gusts up
to 50 mph may create hazardous travel conditions, especially on west
to east routes, such as Interstate 70, where cross winds will be
strongest. Reductions in visibility associated with blowing dust may
exacerbate hazardous travel conditions.

Scattered thunderstorms may develop across portions of the area
during the afternoon hours on both Monday and Tuesday. Isolated
severe storms capable of producing large hail and damaging winds are
possible, should storms develop.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Special weather statement, Jun 16, 4:27 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
527 PM CDT Sun Jun 16 2024

NEZ081-162300-
Red Willow NE-
527 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RED WILLOW COUNTY
THROUGH 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of McCook, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  McCook around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4017 10040 4002 10066 4009 10075 4029 10073
TIME...MOT...LOC 2227Z 199DEG 15KT 4009 10068

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Alexander
Special weather statement, Jun 16, 5:07 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
607 PM CDT Sun Jun 16 2024

NEZ081-162330-
Red Willow NE-
607 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RED WILLOW COUNTY
THROUGH 630 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of McCook, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4013 10043 4003 10067 4009 10076 4029 10071
TIME...MOT...LOC 2307Z 214DEG 17KT 4010 10069

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Alexander
Special weather statement, Jun 16, 5:29 PM CST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
629 PM CDT Sun Jun 16 2024

NEZ081-170000-
Red Willow NE-
629 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RED WILLOW COUNTY
THROUGH 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of McCook, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  McCook around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4025 10062 4016 10045 4005 10065 4009 10076
      4027 10076
TIME...MOT...LOC 2329Z 202DEG 13KT 4011 10069

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Red Willow

When
June 16, 5:30 PM CST to 5:59 PM CST
Where
Red Willow County, 4.71 mi ENE of Mc Cook Culbertson A
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.132, -100.721

Storm spotter reported ping pong ball sized hail via Spotter Network.

Hail, Red Willow

When
June 16, 6:00 PM CST
Where
Red Willow County, 0.36 mi WNW of Mc Cook
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
40.202, -100.626

Red Willow county dispatch reported dime to penny size hail in the town of McCook; hail was mostly dime size.

Hail, Red Willow

When
June 16, 6:00 PM CST to 7:40 PM CST
Where
Red Willow County, 4.24 mi S of Perry
Measured
3.5 in hail
Reported by
Public
Coordinates
40.159, -100.730

Prolonged period of pea to 3.5 inch hail.

Hail, Red Willow

When
June 16, 6:03 PM CST to 6:29 PM CST
Where
Red Willow County, 4.18 mi S of Perry
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
40.160, -100.730

Numerous reports of hail ranging from 1.25 inches to 2.25 inches from the public, storm chasers and trained spotters were reported at this location. A picture of the 2.25 inch hail was sent in from the storm chaser using calipers to measure the hail stone.

Hail, Red Willow

When
June 16, 6:12 PM CST to 6:30 PM CST
Where
Red Willow County, 0.13 mi NW of Perry
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.221, -100.722

Hail of dime to two inches in diameter was reported over a duration of around 15 minutes.

Hail, Hitchcock

When
June 16, 6:45 PM CST to 7:01 PM CST
Where
Hitchcock County, 0.52 mi WSW of Culbertson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.227, -100.839

Quarter to golf ball size hail was reported by the public and a trained spotter.

Hail, Hitchcock

When
June 16, 6:59 PM CST to 7:06 PM CST
Where
Hitchcock County, 5.92 mi SE of Culbertson
Measured
3.2 in hail
Reported by
Storm Chaser
Coordinates
40.163, -100.761

Hail of 2.75 and 3.2 inches was measured by a storm chaser using calipers.

Hail, Red Willow

When
June 16, 7:03 PM CST to 7:24 PM CST
Where
Red Willow County, 2.08 mi S of Perry
Measured
1.5 in hail
Reported by
Public
Coordinates
40.190, -100.725

Quarter to ping pong ball size hail was reported.

Hail, Red Willow

When
June 16, 7:03 PM CST to 7:27 PM CST
Where
Red Willow County, 4.77 mi ENE of Mc Cook Culbertson A
Measured
2.5 in hail
Reported by
Public
Coordinates
40.129, -100.718

Hailstones ranging from 2 to 2.5 inches were reported. A 2 inch hailstone was measured using a ruler and another hail stone was slightly smaller than the baseball it was measured to.

Hail, Red Willow

When
June 16, 7:17 PM CST to 7:41 PM CST
Where
Red Willow County, 5.2 mi S of Perry
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
40.146, -100.705

Spotter network report of 3 inch hail. Additional pictures of numerous 2.5 to 3 inch hail which were measured with ruler.

Hail, Red Willow

When
June 16, 7:22 PM CST to 7:41 PM CST
Where
Red Willow County, 5.16 mi SW of Mc Cook
Measured
3.8 in hail
Reported by
Storm Chaser
Coordinates
40.146, -100.687

Spotter network reported 3 inch hail along with another hail stone that was measured with calipers being 3.8 inches in diameter at the same location.

Hail, Red Willow

When
June 16, 7:39 PM CST to 7:53 PM CST
Where
Red Willow County, 2.32 mi ESE of Perry
Measured
1.75 in hail
Reported by
Public
Coordinates
40.202, -100.683

The public reported golf ball size hail.

Hail, Hitchcock

When
June 16, 7:48 PM CST to 8:01 PM CST
Where
Hitchcock County, 0.99 mi WNW of Culbertson Hock Arpt
Measured
3 in hail
Reported by
Public
Coordinates
40.325, -100.818

One inch to three inch hail occurred.

Hail, Red Willow

When
June 16, 7:49 PM CST to 8:00 PM CST
Where
Red Willow County, Mc Cook
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -100.620

Quarter size hail was reported in McCook.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187086, 1187089, 1190197, 1187088, 1187085, 1187090, 1187091, 1190199, 1190200, 1190201, 1190203, 1190202, 1190204, 1190206.